Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 417, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Nov 18, 2003, 11:13 AM CST for Pickens County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 18, 2003, 11:13 AM CST (17:13 UTC)
- Expired
- Nov 18, 2003, 11:45 AM CST
- In force
- 32 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Pickens County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 18, 6:55 AM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1123 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 319 m²/s²
- 0-3 km storm-relative helicity
- 389 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 181713 SVRBHM ALC107-181745- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1112 AM CST TUE NOV 18 2003 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PICKENS COUNTY IN WEST CENTRAL ALABAMA * UNTIL 1145 AM CST * AT 1112 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 10 MILES WEST OF PALMETTO TO 12 MILES SOUTH OF CARROLLTON...MOVING NORTHEAST AT 40 MPH. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...GORDO... HARPERS MILL AND REFORM. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3350 8824 3307 8811 3321 8786 3352 8791 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 2:38 AM CST, 8 hours 35 minutes earlier.
Area forecast discussion, Nov 18, 2:38 AM CST, 8 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 238 AM CST TUE NOV 18 2003 .SYNOPSIS...COLD FRONT WILL ADVANCE EASTWARD TOWARD THE AREA TODAY AND MOVE INTO AND ACROSS THE AREA LATER TONIGHT. WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED AND THERE IS THE POTENTIAL FOR SEVERE WEATHER ACROSS THE ENTIRE AREA. IN ADDITION...RAINFALL MAY BE HEAVY AT TIMES. && .SHORT TERM...COLD FRONT WILL MOVE EASTWARD TODAY AND ENTER THE AREA LATER THIS EVENING/TONIGHT. MOIST SOUTHERLY FLOW WILL INCREASE SIGNIFICANTLY ESPECIALLY LATER THIS AFTERNOON/EVENING. UPPER LEVEL JET IN EXCESS OF 100 KNOTS AND LOW LEVEL JET IN EXCESS OF 50 KNOTS WILL MOVE INTO AND ACROSS THE AREA LATE THIS AFTERNOON/EVENING. THE STORM PREDICTION CENTER HAS OUR ENTIRE AREA OUTLOOKED FOR A MODERATE RISK OF SEVERE STORMS. BEST TIME FRAME APPEARS TO BE FROM NOON UNTIL MIDNIGHT. EXPECT A SQUALL LINE TO MOVE INTO THE WESTERN SECTIONS AND MOVE FROM WEST TO EAST ACROSS THE AREA. SHEAR PROFILES INDICATE A POTENTIAL FOR SUPERCELL STORMS AND POSSIBLE TORNADOES. WE WILL ISSUE A STATEMENT LATER THIS MORNING. FOR TODAY AND TONIGHT EXPECT WIDESPREAD SHOWERS AND THUNDERSTORMS AND WILL GO WITH CATEGORICAL POPS. FRONT WILL CLEAR THE AREA LATE TONIGHT BUT SOME WRAP AROUND MOISTURE WILL BE POSSIBLE ON WEDNESDAY AS UPPER LOW MOVES ACROSS THE AREA. WILL GENERALLY CARRY CHANCE POPS NORTH AND SLIGHT CHANCE POPS SOUTH ON WEDNESDAY. ON WEDNESDAY NIGHT AND THURSDAY MUCH DRIER AIR WILL OVERSPREAD THE AREA AS AN UPPER RIDGE BUILDS IN FROM THE WEST. COOLER...DRIER CONDITIONS WILL PREVAIL. && .LONG TERM (FRI-MON)...UPPER RIDGE SHIFTS FROM WEST TO EAST ACROSS THE AREA WITH RETURN FLOW DEVELOPING LATER IN THE WEEKEND. WILL CONTINUE WITH CURRENT FORECAST OF DRY CONDITIONS THROUGH SUNDAY... THEN CHANCE POPS ON MONDAY AS NEXT SYSTEM APPROACHES. FINAL NOTE...LOCALLY HEAVY RAIN WILL BE POSSIBLE TODAY. WILL NOT ISSUE A FLASH FLOOD WATCH AT THIS TIME...BUT WILL ALERT THE DAY SHIFT. && .PRELIMINARY NUMBERS... BIRMINGHAM 72 52 59 41 64 / 100 100 40 00 MONTGOMERY 75 57 62 43 67 / 100 100 20 00 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Nov 18, 9:17 AM CST, 1 hour 56 minutes before
ALZ011>015-017>050-181715- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 917 AM CST TUE NOV 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (TODAY AND TONIGHT)... DUE TO THE INCREASING INSTABILITY...THE STRENGTH OF THE UPPER LEVEL SYSTEM...AND FAVORABLE WIND PROFILES...THE POTENTIAL EXISTS FOR A SEVERE WEATHER OUTBREAK INCLUDING TORNADOES FOR THE ENTIRE FORECAST AREA TODAY AND TONIGHT. A SQUALL LINE WILL MOVE INTO WESTERN ALABAMA BETWEEN 10 AM AND NOON...REACH THE INTERSTATE 65 CORRIDOR BETWEEN 2 PM AND 4 PM... AND EXIT INTO GEORGIA AROUND BETWEEN 10PM AND MIDNIGHT. STRONG TO SEVERE THUNDERSTORMS WILL OCCUR ALONG AND AHEAD OF THIS SQUALL LINE. THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS... LARGE HAIL...AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)... A FEW THUNDERSTORMS WILL OCCUR EAST OF INTERSTATE 65 DURING THE OVERNIGHT HOURS TUESDAY INTO WEDNESDAY. STRONG GUSTY WINDS MAY ACCOMPANY A FEW OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL HAVE BEEN ACTIVATED.
In the hours before
Special weather statement, Nov 18, 9:53 AM CST, 1 hour 20 minutes before
ALZ022-030-181700-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
953 AM CST TUE NOV 18 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR SUMTER AND PICKENS COUNTIES
UNTIL 1100 AM CST...
.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.
AT 950 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 29 MILES WEST OF MEMPHIS TO 24 MILES WEST
OF CUBA...MOVING NORTHEAST AT 40 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR CUBA...
YORK...GEIGER...EMELLE...BELLAMY...PICKENSVILLE...MEMPHIS AND
COCHRANE THROUGH 1100 AM CST. SEVERAL TREES HAVE BEEN BLOWN DOWN IN
MISSISSIPPI AND A WARNING WILL MOST LIKELY BE ISSUED AS THE STRONGER
STORMS ENTER WESTERN ALABAMA BETWEEN 1030 AM AND 1100 AM.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.
LAT...LON 3330 8886 3223 8884 3235 8810 3299 8820
3352 8804Special weather statement, Nov 18, 10:12 AM CST, 1 hour 1 minute before
ALZ011-012-181715-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1012 AM CST TUE NOV 18 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR LAMAR AND MARION COUNTIES
UNTIL 1115 AM CST...
.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.
AT 1006 AM CST(1106 AM EST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF THUNDERSTORMS FROM 27 MILES WEST OF BEXAR TO 52
MILES SOUTHWEST OF MOLLOY...MOVING NORTHEAST AT 55 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
MOLLOY...DETROIT...BEXAR...KENNEDY...SULLIGENT...VERNON...WESTON AND
HAMILTON THROUGH 1115 AM CST. SEVERAL TREES HAVE BEEN BLOWN DOWN IN
MISSISSIPPI AND A WARNING WILL MOST LIKELY BE ISSUED AS THE STRONGER
STORMS ENTER WESTERN ALABAMA AROUND 1100 AM.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.
LAT...LON 3434 8865 3302 8874 3354 8827 3356 8796
3432 8795The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 18, 10:06 AM CST | Severe Thunderstorm Warning | BMX | Sumter | 54 min |
| Nov 18, 10:18 AM CST | Severe Thunderstorm Warning | BMX | Pickens | 57 min |
| Nov 18, 10:42 AM CST | Tornado Warning | BMX | Sumter | 63 min |
| Nov 18, 10:48 AM CST | Severe Thunderstorm Warning | BMX | Lamar | 42 min |
| Nov 18, 10:59 AM CST | Severe Thunderstorm Warning | BMX | Greene | 46 min |
| Nov 18, 11:23 AM CST | Severe Thunderstorm Warning | BMX | Fayette | 52 min |
| Nov 18, 11:53 AM CST | Tornado Warning | BMX | Tuscaloosa | 52 min |
| Nov 18, 11:57 AM CST | Tornado Warning | BMX | Dallas | 48 min |
| Nov 18, 11:58 AM CST | Tornado Warning | BMX | Fayette, Walker | 47 min |
| Nov 18, 12:06 PM CST | Severe Thunderstorm Warning | BMX | Marengo | 39 min |
| Nov 18, 12:20 PM CST | Tornado Warning | BMX | Jefferson | 40 min |
| Nov 18, 12:24 PM CST | Tornado Warning | BMX | Chilton | 51 min |
| Nov 18, 12:43 PM CST | Severe Thunderstorm Warning | BMX | Shelby | 47 min |
| Nov 18, 12:55 PM CST | Tornado Warning | BMX | Jefferson | 35 min |
| Nov 18, 1:03 PM CST | Tornado Warning | BMX | Blount, St. Clair, Shelby | 42 min |
| Nov 18, 1:11 PM CST | Tornado Warning | BMX | Chilton | 34 min |
| Nov 18, 1:18 PM CST | Tornado Warning | BMX | Perry | 27 min |
| Nov 18, 3:13 PM CST | Severe Thunderstorm Warning | BMX | Autauga, Chilton | 32 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.